Painkiller abuse: What are the risks?

Dear Doctor,

My older sister has become a pill popping maniac. She takes meds for even menstrual cramps and I worry greatly as I feel it is not wise. What are the dangers of regular medicine use? And how can she overcome simple pain (like mild headaches) without always turning to painkillers?

Monica

Dear Monica,

You are right, it is not healthy to pop a pill for every small ailment. Every pill, along with it benefits, has some side effects as well. Same applies to painkillers. Whether prescribed by a doctor or taken over the counter, a pain killer provides some relief in pain, and also causes some harm to the body.

The most commonly used painkillers belong to the group of NSAIDS (non-steroid anti-inflammatory drugs). These include drugs like ibuprofen, diclofenac, and etcetera.

The direct immediate side effect is seen on the stomach. NSAIDS cause irritation of the inner lining of the stomach, causing gastritis. Thus, after consuming one or more doses of a painkiller belonging to the NSAID group, one can have burning sensation in the stomach or middle of chest, along with nausea and or vomiting. Long term use can cause chronic gastritis and even peptic ulcer disease. A preexisting chronic gastritis can be aggravated, causing severe, persistent pain. Preexisting peptic ulcer disease can be aggravated leading to severe pain in the upper stomach, with or without nausea and vomiting. There is risk of perforation of peptic ulcer due to long term use, which manifests as intense pain in upper abdomen. It is an emergency needing urgent surgical intervention.

NSAIDS are also toxic to the kidneys and are known to induce and aggravate both acute and chronic kidney failure. Painkillers, like paracetamol, damage the liver over time causing liver failure. Those with long term alcohol use are more prone to liver damage caused by painkillers.

Studies have linked repeated NSAID use to be one of the causes for hypertension and heart problems. A person having one or more risk factors for hypertension is more prone to it, due to repeated NSAID use.

Opioids form another group of painkillers. These include drugs like codeine, morphine, and etcetera. They relieve pain by acting directly on the pain receptors in the brain. As immediate side effects, opioids can cause vomiting, constipation and excess somnolence after use. Long term use or repeated use is known to cause physical and mental dependence and addiction. This is the stage, where dose being given ceases to be effective and higher doses are required to provide pain relief. Missing a few doses can cause restlessness, agitation, lack of sleep, to mention a few, making the person feel worse. They are also known to cause disturbance in cognitive functions of a person due to long term use.

Therefore, it is better to avoid a painkiller for mild or tolerable pain. Other measures, like drinking more fluids, hot compression over abdomen can be tried for pain reduction. A word of caution; it is not only the pill which can cause adverse effects.  Painkillers used in other forms like ointments, suppositories, can also cause these side effects as they are also absorbed in the body.

 Dr. Rachna  Pande is a specialist in internal medicine.

ADVERTISEMENT

Have Your SayLeave a comment